Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 97, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 3, 2020, 4:43 PM CDT for 6 counties in Tennessee. It was in force for 47 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2020, 4:43 PM CDT (21:43 UTC)
- Expired
- May 3, 2020, 5:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Davidson County, TN, Macon County, TN, Robertson County, TN, Sumner County, TN, Trousdale County, TN, Wilson County, TN
The radar
The Nashville radar (KOHX), 27 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 4:48 PM CDT | TSTM WND DMG | 1 N Hermitage Hills, TN | TREE ON HOUSE IN THE BONNAS NEIGHBORHOOD IN HERMITAGE |
| May 3, 4:50 PM CDT | TSTM WND DMG | 1 S Mount Juliet, TN | TREE DOWN ON HOME OF NWS EMPLOYEE. NUMEROUS TREES DOWN IN NEIGHBORHOOD |
| May 3, 4:50 PM CDT | TSTM WND DMG | 1 Sw Mount Juliet, TN | TREE FELL ONTO HOME ON BROOKSTONE BLVD IN MOUNT JULIET CAUSING MAJOR DAMAGE |
| May 3, 4:51 PM CDT | TSTM WND DMG | 2 W Green Hill, TN | TREE FELL ONTO A CAR ON SHUTE LANE NEAR BRANDYWINE |
| May 3, 4:54 PM CDT | TSTM WND DMG | 4 Ene Mount Juliet, TN | NUMEROUS TREES DOWN ACROSS MOUNT JULIET. BARN COLLAPSED AT 8485 LEBANON ROAD. |
| May 3, 4:58 PM CDT | TSTM WND DMG | Gallatin, TN | NUMEROUS TREES DOWN IN GALLATIN |
| May 3, 5:04 PM CDT | TSTM WND GST 70 | 1 N Lebanon, TN | TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 3:40 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1582 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
541
WUUS54 KOHX 032143
SVROHX
TNC037-111-147-165-169-189-032230-
/O.NEW.KOHX.SV.W.0097.200503T2143Z-200503T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
443 PM CDT Sun May 3 2020
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Northeastern Davidson County in Middle Tennessee...
Sumner County in Middle Tennessee...
Northern Wilson County in Middle Tennessee...
Western Macon County in Middle Tennessee...
Trousdale County in Middle Tennessee...
Eastern Robertson County in Middle Tennessee...
* Until 530 PM CDT.
* At 443 PM CDT, severe thunderstorms were located along a line
extending from near Springfield to near White House to near
Hermitage, moving northeast at 65 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Gallatin, Lebanon, Springfield, Hartsville, Madison,
Hendersonville, Mount Juliet, Goodlettsville, White House,
Millersville, Lakewood, Westmoreland, Ridgetop, Cross Plains,
Portland, Hermitage, Belinda City, Old Hickory, Rural Hill and
Orlinda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3664 8610 3632 8611 3629 8614 3627 8612
3614 8612 3613 8675 3643 8676 3657 8694
3665 8681 3665 8659 3663 8657 3665 8651
TIME...MOT...LOC 2143Z 238DEG 57KT 3658 8685 3646 8670 3617 8669
HAIL...0.88IN
WIND...60MPH
$$
Whitehead1 follow-up statement
510
WWUS54 KOHX 032203
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
503 PM CDT Sun May 3 2020
TNC037-111-147-165-169-189-032230-
/O.CON.KOHX.SV.W.0097.000000T0000Z-200503T2230Z/
Davidson TN-Sumner TN-Wilson TN-Macon TN-Trousdale TN-Robertson TN-
503 PM CDT Sun May 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR EAST CENTRAL DAVIDSON...SUMNER...NORTHERN WILSON...WESTERN
MACON...TROUSDALE AND EASTERN ROBERTSON COUNTIES...
At 503 PM CDT, severe thunderstorms were located along a line
extending from 13 miles south of Memphis Junction to 8 miles east of
Portland to near Gallatin, moving northeast at 65 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Gallatin, Lebanon, Springfield, Hartsville, Hendersonville, Mount
Juliet, Goodlettsville, White House, Millersville, Lakewood,
Westmoreland, Cross Plains, Portland, Hermitage, Belinda City, Old
Hickory, Orlinda, Mitchellville, Bledsoe Creek State Park and
Dickerson Chapel Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.
&&
LAT...LON 3664 8610 3632 8611 3629 8614 3627 8612
3614 8612 3615 8663 3636 8668 3642 8676
3643 8676 3657 8694 3665 8681 3665 8659
3663 8657 3665 8651
TIME...MOT...LOC 2203Z 238DEG 57KT 3674 8652 3662 8637 3633 8637
HAIL...0.88IN
WIND...80MPH
$$
WhiteheadWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:17 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, May 3, 2:17 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Nashville TN 217 PM CDT Sun May 3 2020 .DISCUSSION... Bowing line of thunderstorms currently pushing across the MO bootheel. This activity will be reaching the northwestern extremes of middle TN between 3 pm and 4 pm. The atmosphere across the mid state is quite unstable with dewpoints now well into the 60s and sfc capes around 2000 j/kg in our northwest. There is a warm layer around 700 mb but caps are diminishing with time, especially north of I-40. Additional partial development will be possible ahead of the main line of advancing storms. It will however take a little longer for that activity to commence. The threat of severe weather is due primarily to the advancing line of storms and a severe tstm watch is in effect until 6 PM for our northwest. This line may need to be extended eastward later. Large hail and damaging winds are the threats for this afternoon. Otw, average qpf amounts tonight will average around one half inch. However, some cell training will produce some locally heavier amounts of an inch or so. Moving on, boundary will push south overnight. The better instability zone will switch to south of us on Monday. And with little forcing, I am not seeing much during the day. Monday night, a warm front will be lifting northward. Instabilities will begin to increase and we could see a few strong storms west of I-65 at that time. During the day Tuesday, the sfc low will move eastward across KY with instability increasing to the east of I-65 as the day progresses. It looks as though strong storms will again be possible, mainly east of I-65 on Tuesday afternoon. This will be in advance of the main cold frontal passage. Near term temps, looking rather warm, particularly our overnight lows which will be in the lower 60s. Cooler Tuesday night behind the aforementioned fropa. In the ext fcst, showers are possible in our east on Wednesday. Models are rather peculiar at that time as they try to strum up sfc instability with a northerly sfc fetch. Not buying it so will exclude thunder. Following this, models are leaning toward a Gulf system by late week with rain showers returning. For the ext temps, its looking below normal with highs, for Thursday on, mostly in the 60s. And just to serve notice, the 6-10 day outlook reflects well below normal temperatures. Could be some frost advisory perhaps in our future? We shall see. && .AVIATION... 18Z TAF DISCUSSION. VFR conditions expected for most of this TAF cycle, but a cluster of +TSRA headed towards Middle TN will bring IFR to LIFR conditions with very gusty west winds this afternoon/early evening. While each terminal is expected to get a couple hour break where VFR could return this evening, additional TS are expected throughout the evening, with degraded conditions for the rest of the night. && .PRELIMINARY POINT TEMPS/POPS... Nashville 60 77 62 78 49 / 70 20 70 40 30 Clarksville 55 76 59 75 48 / 70 30 100 30 10 Crossville 57 72 58 76 48 / 70 20 90 90 30 Columbia 62 79 64 79 49 / 60 30 30 30 20 Lawrenceburg 63 78 64 81 50 / 50 30 30 40 30 Waverly 57 77 61 76 48 / 70 30 80 30 10 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......21 AVIATION........Unger
Hazardous weather outlook, May 3, 5:12 AM CDT, 11 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 512 AM CDT Sun May 3 2020 TNZ005>011-023>034-056>066-075-077>080-093>095-041015- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson- Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury- Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee- Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 512 AM CDT Sun May 3 2020 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight. Strong to severe thunderstorms will be possible in the afternoon and evening today. Main threat if any strong storms develop will be damaging winds and hail, along with isolated flash flooding possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to severe thunderstorms will be possible again during the afternoon and evening on Monday across the mid state, with main threats being hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Local storm report, May 3, 4:09 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
409 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG LINDEN 35.61N 87.84W
05/03/2020 PERRY TN SOCIAL MEDIA
NUMEROUS REPORTS OF TREES AND POWER LINES DOWN WITH
POWER OUTAGES ACROSS PERRY COUNTY
&&
EVENT NUMBER OHX2000335
SHAMBURGERLocal storm report, May 3, 4:17 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
417 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 3 NE TENNESSEE CITY 36.12N 87.47W
05/03/2020 DICKSON TN SOCIAL MEDIA
TREES UPROOTED AND POWER LINES DOWN ON WALNUT GROVE
ROAD
&&
EVENT NUMBER OHX2000336
SHAMBURGERLocal storm report, May 3, 4:24 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
424 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG ERIN 36.32N 87.70W
05/03/2020 HOUSTON TN EMERGENCY MNGR
NUMEROUS TREES DOWN AND POWER OUTAGES ACROSS HOUSTON
COUNTY
&&
EVENT NUMBER OHX2000337
SHAMBURGERLocal storm report, May 3, 4:31 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
431 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG DICKSON 36.08N 87.38W
05/03/2020 DICKSON TN AMATEUR RADIO
NUMEROUS TREES DOWN AND POWER OUTAGES THROUGHOUT
DICKSON COUNTY INCLUDING ON HUMMINGBIRD LANE. TREE ON
HOUSE AT WALNUT GROVE ROAD AT YELLOW CREEK ROAD
&&
EVENT NUMBER OHX2000338
SHAMBURGERLocal storm report, May 3, 4:34 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
434 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM TSTM WND DMG ASHLAND CITY 36.28N 87.06W
05/03/2020 CHEATHAM TN SOCIAL MEDIA
TREE LIMBS DOWN AND POWER OUTAGES
&&
EVENT NUMBER OHX2000339
SHAMBURGERLocal storm report, May 3, 4:40 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
440 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG COLUMBIA 35.62N 87.05W
05/03/2020 MAURY TN AMATEUR RADIO
TREES DOWN IN COLUMBIA...POWER OUT ACROSS MUCH OF THE
COUNTY.
&&
EVENT NUMBER OHX2000340
21The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 2:56 PM CDT | Special Weather Statement | OHX | Stewart | 34 min |
| May 3, 3:13 PM CDT | Severe Thunderstorm Warning | OHX | Houston, Montgomery, Stewart | 47 min |
| May 3, 3:22 PM CDT | Severe Thunderstorm Warning | OHX | Dickson, Hickman, Houston, Humphreys | 38 min |
| May 3, 3:37 PM CDT | Severe Thunderstorm Warning | OHX | Hickman, Humphreys, Lewis, Perry, Wayne | 38 min |
| May 3, 3:44 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Houston, Montgomery, Stewart | 46 min |
| May 3, 3:54 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Hickman, Humphreys, Maury, Williamson | 36 min |
| May 3, 4:11 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Montgomery, Robertson, Sumner | 34 min |
| May 3, 4:12 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Hickman, Lawrence, Lewis, Maury, Wayne | 48 min |
| May 3, 4:17 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Hickman, Marshall, Maury, Rutherford and 1 more | 43 min |
| May 3, 4:26 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Wayne | 19 min |
| May 3, 4:35 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence, Wayne | 40 min |
| May 3, 4:41 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Giles, Marshall, Maury, Rutherford, Williamson | 49 min |
| May 3, 4:49 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Davidson, DeKalb, Rutherford, Smith, Wilson | 41 min |
| May 3, 5:06 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Cannon, Coffee, Giles, Grundy, Marshall and 2 more | 39 min |
| May 3, 5:11 PM CDT | Severe Thunderstorm Warning | OHX | Clay, DeKalb, Jackson, Macon, Putnam, Smith and 4 more | 49 min |
| May 3, 5:18 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Van Buren, Warren, White | 42 min |
| May 3, 5:23 PM CDT | Tornado Warning | OHX | Clay, Jackson, Macon, Smith, Trousdale | 16 min |
| May 3, 5:43 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Fentress, Jackson, Overton, Pickett, Putnam | 62 min |
| May 3, 5:44 PM CDT | Severe Thunderstorm Warning | OHX | Grundy | 16 min |
| May 3, 5:53 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Fentress, Putnam, Van Buren, White | 37 min |
| May 3, 6:21 PM CDT | Special Weather Statement | OHX | Wayne | 24 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.